Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

154 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking Adderall tot treat sleep apnea for long. Having weakness in arms and legs. Side effect?

Answered by
Dr.
Dr. Aparna Kohli

General & Family Physician

Practicing since :2009

Answered : 983 Questions

default
Posted on Thu, 17 Jan 2013 in Medicines and Side Effects
Question: Hello,

I've been taking Adderall for a total of almost 5 years. (I started 6 years ago but quit while I was trying to conceive, pregnant & breast feeding.) I take it due to extreme daytime tiredness caused by severe sleep apnea. When I don't take it, I can literally sleep all day and feel no more rested than before. I can't even keep my eyes open whether I'd slept 8, 9, 10 hours the night before. It is completely debilitating, embarrassing & life altering. I didn't abuse it at first but I began taking more than prescribed after a while when it didn't seem to work the same so I took an extra pill sometimes. As you can probably guess, it led to me eventually taking so much that my Rx would run out a week, sometimes 2 weeks, early. The worst time I had, I was taking 200-220 mg of IR a day and that lasted several months. On average, I take between 80 and 120 mg of IR or 90 mg to 120 mg or ER per day. I have 2 prescriptions, 20 mg of IR 3x/day & 30 mg ER 2x/day. I finish all or just about all of them each month.

The first time I had a problem was during the first 2 or so years. It was summer and I took a large dose. I felt overheated and my veins, which have always been almost invisible, we're showing through my skin- my upper chest, legs, breasts & arms were covered with large, prominent veins. I was terrified & went o te doctor, who told me that he'd never heard of someone's veins becoming visible overnight and suggested several things that I knew weren't the case- temperature changes, etc. & seemed to think I was a hypochondriac. The veins are still just as prominent 4 years later. Is Adderall damaging people's bodies often? I never hear bout it even though it seems like everyone I know has a prescription. I'm concerned about long-term consequences.

The past year or so, I have weakness in my arms & sometimes legs when I take Adderall & the veins on my inner arms near the fold where the elbow bends ends will become very visible & sometimes sore to the touch. I also have trouble with my hands falling asleep a lot, which never used to happen to me. This happened last night and really scared me. One vein looked thinner and very dark purple and, when I woke up this morning, I noticed an irregular oval-like circle of skin on my arm seemed so be raised. When I press on it, it's firm while the same place on my left arm is fleshy (as in, I pinch skin & it's not at all firm. The fingers on that hand are asleep right now and were earlier but briefly stopped. Could I have done serious damage to my body? My medical knowledge is extremely limited so this may sound silly, but could it be a blood clot or an abscess of some kind? I understand that you will have to recommend that I see a doctor, which I am going to do, but please tell me if you think the likelihood of the doctor telling me this is serious is. Also, what do you think is happening to me and o you think I could have more damage in the future if I continue taking the dose I am now/If I only take th recommended dose & only have one Rx?

I feel like I can't live without Adderall because its the only reason I can sty awake. I've tried Provigil, which kept me up for almost 3 days after one dose and is very expensive. Are there other options?

Thank you & Merry Christmas,
XXXXXXX
doctor
Answered by Dr. Aparna Kohli 10 hours later
Hi XXXXXXX
Thanks for writing to us.
Adderall which is an amphetamine is known to have abuse potential. A lot of people who start taking the drug get hooked and keep on taking an increased amount every time. But its important that the abuse be stopped and the drug be strictly taken in prescription amounts only.
As such, this drug is not known to make veins prominent or cause clots or abscesses. Veins can become prominent if there is significant weight loss ( Adderall does suppress your appetite) or if there is some block. The blocks would need to be investigated so you'll have to be doubly sure if the veins really have become prominent and you havent lost any weight.
The drug as such has several side effects on the heart and the brain and long term use should strictly be under the supervision of your physician. The dose for Adderall is upto 60 mg and I believe you're taking way more than that. I would suggest that you see your physician and get a check on this as soon as possible. This drug is known to cause sudden death, high blood pressure and severe effects on the heart.
Other options would depend on your exact diagnosis. We need to treat the sleep apnea to start with. So weight loss and Continuous positive airway pressure should be 2 things we should be actively considering. Adderall is not the right treatment in that case.
You should consider seeing a sleep medicine specialist. Taking care of your sleep apnea will address most of your issues.
Hope that helps.
Merry Christmas
Best

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Sleep apnea

doctor1 MD

Question is when I lay down or rest I get heart palpitations and chest fluttering immediately. Lasting short time..but I am afraid to go to sleep at night. This has gotten progressively worse over time. What could this be? Sleep Apnea is outruled... they feel may be electrical??

doctor1 MD

HI, I have a-fib. My heart seems to be fine. I stopped drinking alcohol, coffee(decaf). Have tried to reduce chemicals, and still I have incidents. Generally I don't feel them. Also overweight and have sleep apnea, which is now treated. If I toook hcg, would that affect my a fib?

doctor1 MD

I have had triple bypass and been out of work from oct 30 2009, on LTD with liberty now they turn me down and no income.....question is why am I still having chest pain a lot and SOB all the time....all the test show normal.....small vessels, head aches.....on 90mg of isorbate, 50 mg of metaproal....had another heart cath...small vessels but all were working.......what test can help show why I have problems still with constant fatigue.....sever sleep apnea....so now what

doctor1 MD

Hi, I was in a car accident, hit from behind and pushed into the car in front. Totalled my new car. I complained from day one that the front of my neck was in pain. It felt like someone was stretching my neck. The pain was exactly where my thyroid gland is located. All the professionals said there was nothing on the front ant worked with my muscles and manipulation of my spine. Since then I have been diagnozed with sleep apnea and hypothyroid can these be related to the accident?

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

My obese 41 year old daughter woke up the last two mornings with severe vertigo and loss of sight/impaired vision. Eventually the symptoms subside. She is being treated for extreme high blood pressure and enlarged heart and claims to not be...

doctor1 MD

azy and general I have been extremely tired not knowing why I am on 75 micrograms of Synthroid for my thyroid and Adderall for my concentration and lack of energy 25 mg of Adderall each day extended release but it does nothing at all unless I take...